Wyoming, 2015

Hail in Wyoming, July 3, 2015

July 3, 2015 · NWS RIW · 2 events in 2 counties and zones

The combination of an upper level disturbance and a dying frontal boundary over northern Wyoming aided in the development of thunderstorms near the Absaroka Range. The storms fired around Cody and moved southeast producing large hail in southern Park and northern Hot Springs counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of an upper level disturbance and a dying frontal boundary over northern Wyoming aided in the development of thunderstorms near the Absaroka Range. The storms fired around Cody and moved southeast producing large hail in southern Park and northern Hot Springs counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 3, 12:17 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 3, 12:17 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
117 PM MDT FRI JUL 3 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY

HIGH PRESSURE REMAINS OVER THE NORTHERN AND CENTRAL HIGH PLAINS
WITH LOW PRESSURE OVER THE GREAT BASIN RESULTING IN NORTHEAST LOW
LEVEL FLOW...WITH COOLER AND MORE MOIST AIR OVER THE NORTH AND
EAST...AND DRIER AND WARMER AIR OVER THE SOUTHWEST. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF
THE CONTINENTAL DIVIDE AND OVER THE BIGHORN MOUNTAINS THROUGH THE
EVENING WITH A FEW BECOMING STRONG ENOUGH TO MOVE OFF THE
MOUNTAINS AND INTO THE MORE STABLE AIR IN THE LOWER ELEVATIONS OF
THE WIND RIVER AND BIGHORN BASINS AND THE EASTERN PLAINS OF
JOHNSON AND NATRONA COUNTIES. CLEARING WILL BE WIDESPREAD
OVERNIGHT AND THROUGH SATURDAY MORNING. THE AIR MASS WILL BE
WARMER AND DRIER ON SATURDAY WITH ANOTHER ROUND...WITH LESS
COVERAGE...OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ALONG AND EAST OF THE CONTINENTAL DIVIDE. FEWER STORMS ARE
EXPECTED OVERALL AND ESPECIALLY IN THE LOWER ELEVATIONS.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY

BEGINNING OF FCST...QUITE A PROTECTIVE CAP IN PLACE WITH FEW
THUNDERSTORMS ABLE TO INITIATE EXCEPT OVR THE HIGHEST PEAKS IN THE
AREA AND PERHAPS OVR A DEVELOPING AREA OF LOW PRESSURE ACROSS THE
SRN FA AND ITS ASSOCIATED DEVELOPING WARM FRONT INTO SRN NATRONA
COUNTY. RELATIVELY LOW CAPE AND SHEAR... 300 - 700 J/KG AND 20 KTS
OR LESS RESPECTIVELY...WILL YIELD ONLY ISOLATED MODEST THUNDER IN
THESE AREAS WITH GUSTY WINDS THE MOST LIKELY CULPRIT.

SUNDAY...A COUPLE OF UPR LVL WAVES EMBEDDED IN BOTH THE THE SRN FLOW
AROUND THE HIGH AND THE NRN FLOW WILL COME TOGETHER AND PROVIDE EXTRA
MOISTURE AND LIFT ABOVE A DIVING CANADIAN COLD FRONT THAT WILL MOVE
S ACROSS THE FA DURING THE DAY. ADDITIONALLY...THE SFC LOW THAT WAS
DEVELOPING OVR SRN WY WILL BE INSPIRED TO JUMP EWD...SPINNING UP
INTO A LEE CYCLONE ACROSS THE HIGH PLAINS OF SERN WY AND NERN CO.
MUCH COOLER WITH CHCS FOR PRECIP...IN THE FORM OF STRONG SHOWERS AND
EMBEDDED THUNDERSTORMS...INCREASING OVR THE ENTIRE FA BY SUNDAY
AFTERNOON. DYNAMICS WILL BE CHARACTERIZED BY LONG SKINNY CAPE WITH
COPIOUS AMOUNTS OF MOISTURE...PWS AT OR IN EXCESS OF 1 INCH FOR MOST
ALL LOCATIONS...AND DEEP SHEAR AROUND 30 KTS PLUS/MINUS. MOST STORMS
E OF THE DIVIDE WILL HAVE THE POTENTIAL TO ROTATE AND MAINTAIN
THEMSELVES FOR A WHILE. ALTHOUGH STORM MOVEMENT SHOULD RUN 20 TO 30
KTS...EXPECT EMBEDDED CORES WITH VERY HEAVY RAIN...AND SMALL
HAIL...POSSIBLY LOTS OF IT...BRINGING A POSSIBILITY OF SOME FLASH
FLOODING. THE LOCATION OF THE DEVELOPING LEE CYCLONE WILL PIN THE
AREA FOR STRONGEST STORM POTENTIAL NEARING SEVERE ACROSS NATRONA
COUNTY...PARTICULARLY THE ERN/SRN HALF...WHERE ANYTHING WILL BE
POSSIBLE...ESPECIALLY BY MID TO LATE AFTERNOON. THRU SUNDAY
NIGHT...WITH VERY MOIST N TO NERLY LOW TO MID LVL FLOW WRAPPING
AROUND THE CYCLONE...AND THE POTENTIAL FOR SOME MID LVL
FRONTOGENESIS MOVING OVR THE ERN ZONES IN RESPONSE TO ANOTHER
EMBEDDED UPR WAVE...AN AREA OF SOME CONCERN WILL BE THE AREA ERN
SLOPES OF THE BIGHORNS...ESPECIALLY THE SRN PORTION FROM RED WALL TO
KAYCEE AND POINTS SWD TO THE RATTLESNAKE RANGE WHERE LL CONVERGENCE
WILL BE MAXIMIZED OVERNIGHT.

MONDAY MORNING...HEAVY SHOWERS WILL CONTINUE ALONG AND AHEAD OF A
SECONDARY FRONT THAT LOOKS TO HEADED THRU THE CNTRL AND SRN FA. SOME
MODEST SHRA/TSRA REDEVELOPMENT WILL OCCUR OVR THE HIGHER MOUNTAINS
RINGING THE BASINS BY MONDAY AFTERNOON. HOWEVER...THE MOST LIKELY
AREA FOR SHOWERS AND ISOLATED THUNDER WILL OCCUR OVR THE SRN FA
ALONG AND BEHIND A NOW SLOWING FRONT.

THRU THE END OF THE FCST...SEASONALLY COOL WITH A SLOW WARMING TREND
AND CONTINUED CHANCES FOR PRECIP WILL ACCOMPANY AN EQUALLY SLOW
TRANSITION FROM NW FLOW TO...FLAT...AND ON TO MODEST RIDGING BY THE
END OF THE FCST. DIFFERENCES BETWEEN LR MDLS AREA PLENTY BUT NOT
HUGELY IMPACTFUL. BLEND OF CURRENT TIMING FOR THE UPR LVL'S
EVOLUTION AND POSSIBLE EJECTING EMBEDDED WAVES PUTS A LITTLE BETTER
CHANCE FOR AFTERNOON/EVE PRECIP E OF THE DIVIDE TUE...WEST OF THE
DIVIDE WED AND THU...PUSHING NWD BY FRIDAY. THE STRONGEST STORMS FOR
THIS PORTION OF THE FCST LOOK TO FIND THEMSELVES OVR NATRONA TO ERN
FREMONT COUNTY LATER ON TUESDAY...BUT STILL REMAIN BELOW SEVERE
LEVELS FOR THE MOST PART.

&&

.AVIATION.../00Z ISSUANCE/

AN UPPER LEVEL DISTURBANCE WILL PUSH SE ACROSS NORTHERN WYOMING
THIS EVENING. ISOLD-WDLY SCT -TSRAGS MAINLY VCNTY AND NORTH OF A
KJAC- KLND-KCPR LINE THROUGH 06Z...WITH DRIER AND MORE STABLE
CONDITIONS TO THE SOUTH. BRIEF MVFR CONDITIONS WILL BE POSSIBLE
WITH ANY STORMS. MOST OF THIS ACTIVITY WILL CLEAR THE AREA OR
DISSIPATE WITH SUNSET...WITH SKC-FEW FL150-200 PREVAILING AFTER
06Z SATURDAY. CLEARING WILL BE WIDESPREAD AFTER 06Z. THE AIR MASS
WILL BE DRIER AND MORE STABLE ON SATURDAY. ISOLATED MOUNTAIN
SHOWERS AND THUNDERSTORMS WILL OCCUR FROM 19Z - 00Z SUNDAY ALONG
AND EAST OF THE CONTINENTAL DIVIDE AND OVER THE BIGHORN MOUNTAINS.

&&

.FIRE WEATHER...

HIGH PRESSURE REMAINS OVER THE NORTHERN AND CENTRAL HIGH PLAINS
WITH LOW PRESSURE OVER THE GREAT BASIN RESULTING IN NORTHEAST LOW
LEVEL FLOW...WITH COOLER AND MORE MOIST AIR OVER THE NORTH AND
EAST...AND DRIER AND WARMER AIR OVER THE SOUTHWEST. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF
THE CONTINENTAL DIVIDE AND OVER THE BIGHORN MOUNTAINS THROUGH THE
EVENING WITH A FEW BECOMING STRONG ENOUGH TO MOVE OFF THE
MOUNTAINS AND INTO THE MORE STABLE AIR IN THE LOWER ELEVATIONS OF
THE WIND RIVER AND BIGHORN BASINS AND THE EASTERN PLAINS OF
JOHNSON AND NATRONA COUNTIES. CLEARING WILL BE WIDESPREAD
OVERNIGHT AND THROUGH SATURDAY MORNING. THE AIR MASS WILL BE
WARMER AND DRIER ON SATURDAY WITH ANOTHER ROUND...WITH LESS
COVERAGE...OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ALONG AND EAST OF THE CONTINENTAL DIVIDE. FEWER STORMS ARE
EXPECTED OVERALL AND ESPECIALLY IN THE LOWER ELEVATIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...BRAUN
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Jul 3, 3:03 AM MST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
403 AM MDT FRI JUL 3 2015

WYZ001>020-022>030-041200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
403 AM MDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE
MOUNTAINS EAST OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

INDEPENDENCE DAY...VERY ISOLATED THUNDERSTORMS MAINLY OVER
MOUNTAINS ALONG AND EAST OF THE DIVIDE.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS.

TUESDAY AND WEDNESDAY...A CHANCE OF THUNDERSTORMS.

THURSDAY...ISOLATED THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND
ADJACENT FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL...STRONG WINDS GUSTS AND ANY
FLOODING. THANK YOU.

In the hours before

Special weather statement, Jul 3, 1:28 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
228 PM MDT FRI JUL 3 2015

WYZ005-007-032115-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHWEST BIG HORN BASIN-
228 PM MDT FRI JUL 3 2015

...SPECIAL WEATHER STATEMENT...

AT 228 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON DOME...WHICH IS 21 MILES WEST OF THERMOPOLIS...MOVING
SOUTHEAST AT 15 TO 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL HOT SPRINGS
COUNTY.

#

LAT...LON 4371 10873 4380 10867 4374 10831 4356 10847
TIME...MOT...LOC 2028Z 294DEG 13KT 4373 10863

BRAUN
Special weather statement, Jul 3, 1:50 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
250 PM MDT FRI JUL 3 2015

WYZ005-032130-
SOUTHWEST BIG HORN BASIN-
250 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS COUNTY UNTIL
330 PM MDT...

AT 250 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMILTON DOME...WHICH IS 14 MILES NORTHWEST OF THERMOPOLIS...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KIRBY AROUND 320 PM MDT.
  THERMOPOLIS...LUCERNE...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK
AROUND 325 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HOT SPRGS COUNTY
THERMOPOLIS AIRPORT...THERMOPOLIS HIGH SCHOOL...HOTSPRINGS MIDDLE
SCHOOL...LEGION TOWN AND COUNTRY GOLF COURSE...RALPH WITTERS
ELEMENTARY SCHOOL...THERMOPOLIS MIDDLE SCHOOL...HOT SPRINGS COUNTY
FAIRGROUNDS...HOT SPRINGS COUNTY LIBRARY...THERMOPOLIS HOT SPRINGS
COUNTY MEMORIAL HOSPITAL AND HOT SPRINGS STATE PARK.

#

LAT...LON 4385 10819 4383 10820 4382 10817 4382 10802
      4359 10812 4362 10827 4364 10828 4363 10829
      4364 10835 4365 10835 4364 10836 4368 10852
      4369 10853 4369 10857 4386 10853
TIME...MOT...LOC 2050Z 279DEG 22KT 4377 10845

BRAUN
Special weather statement, Jul 3, 2:09 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MDT FRI JUL 3 2015

WYZ019-032200-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
309 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL NATRONA COUNTY
UNTIL 400 PM MDT...

AT 309 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
INDEPENDENCE ROCK...WHICH IS 32 MILES EAST OF JEFFREY CITY...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  INDEPENDENCE ROCK AROUND 315 PM MDT.

#

LAT...LON 4243 10731 4247 10736 4261 10721 4244 10683
TIME...MOT...LOC 2109Z 306DEG 28KT 4250 10721

BRAUN
Special weather statement, Jul 3, 3:23 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
423 PM MDT FRI JUL 3 2015

WYZ011-032300-
SOUTHEAST JOHNSON COUNTY-
423 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
500 PM MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF MAYOWORTH...WHICH IS 16 MILES NORTH OF KAYCEE...
MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL MOVE ALONG INTERSTATE 25 BETWEEN MILE MARKERS 276
AND KAYCEE.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 241 AND 276.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4350 10664 4388 10682 4388 10681 4390 10681
      4391 10679 4392 10680 4394 10679 4397 10679
      4405 10666 4372 10617
TIME...MOT...LOC 2221Z 318DEG 25KT 4394 10669

MEUNIER
Special weather statement, Jul 3, 3:45 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
445 PM MDT FRI JUL 3 2015

WYZ003-004-032330-
CODY FOOTHILLS-NORTH BIG HORN BASIN-
445 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PARK COUNTY UNTIL
530 PM MDT...

AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF CODY...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MEETEETSE RIM AROUND 520 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OREGON BASIN NATURAL
GAS PROCESSING PLANT.

#

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4443 10903 4455 10885 4433 10848 4415 10877
TIME...MOT...LOC 2245Z 318DEG 14KT 4444 10888

MEUNIER

The radar

The Riverton/Lander radar (KRIW), 141 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Park

When
July 3, 4:12 PM MST to 4:15 PM MST
Where
Park County, 13.9 mi NNE of Meeteetse
Measured
1 in hail
Reported by
Public
Coordinates
44.323, -108.728

A rancher along the Greybull River northeast of Meeteetse reported one inch diameter hail.

Hail, Hot Springs

When
July 3, 5:05 PM MST to 5:09 PM MST
Where
Hot Springs County, 6.09 mi NNE of Grass Creek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.008, -108.642

Trained spotters reported quarter to golf ball sized hail just east of State Highway 120 near the Gooseberry Creek Rest Stop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575960, 575961.